Self-Appreciation Saturdays

SAS: Knowing the Side-Effects of Mental Health Medication. (3/23/19)

self-appreciation saturday

Dear, guys – welcome back to Letters from Liz!

So, as a little refresher course for old time readers or potentially new readers: Last summer, I was diagnosed with Social Anxiety disorder, and this past November, I was then diagnosed with Major Depression Disorder. A month after my first diagnosis, I thought it would be beneficial for me to be doing both therapy and taking medication. As I spoke about on my post, “Let’s Talk About Mental Health Medication”, I discussed some of the concerns I had about starting medication regarding my anxiety disorder and how it could potentially alter my personality, lifestyle, and everything in between.

Now, being on mental health medication for 9 months, I’m here to discuss something that is just as important as taking medication when you need it: handling the side-effects that come from it.

Image result for medication

*Knowing that everyone who may have the same diagnosis as me could be on medication, this is a disclaimer and a post talking about my experiences on medication, and know that everyone’s side effects are different!*

After being on medication for almost a year, I’ve realized just how helpful it has become in my life. A lot of the anxieties I felt prior to therapy and medication aren’t as present in my life anymore, and it has allowed me to make the changes needed in order to live a happy, more healthy and balanced life. To say the least: I’ve gained the confidence needed to speak up for myself and to value my emotions and feelings towards things in life. Of course, medication doesn’t completely cure the disorder, it just helps you manage it better so that you are able to function more efficiently in everyday life.

Of course, I’ve also begun to figure out the side effects it had on me and my body, and I also began to realize just how important it is to acknowledge these things, just in case the people around you don’t understand the sudden change or why you may be feeling the way you do now.

With the side effects I personally experience being on medication, it’s sometimes extremely hard to be present because I’m tired most of the time, and if not tired, I’m yawning a hell of a lot during the day. Because medication for anxiety or depression is an SSRI, or selective serotonin reuptake inhibitor, they are meant to calm your body and ease your mind. So, in conclusion: they wear you out easier. Now, that’s great when you need to calm down, but it also sucks when you’re a 25-year-old woman who should be living her best life. Being so young still yet your body is acting this way, it could be extremely discouraging and uneasy. You feel like you should be up and doing something productive for the day, but sometimes your body is just not up for it, especially during the week when your period is around, ladies. For me, there are days where I don’t even want to get out of my bed because my body just won’t allow me to, and sometimes even that could lead to becoming even more depressed. It’s important to let those around you how you may be feeling during this time, especially if you’ve made plans prior and now can’t make it to them because you’re just worn out. Of course, with life comes to know how to coexist, and many of the times in your life you’ll need to learn to be functional while dealing with these side effects. But still, know when you need the necessary break… and nap.

You, as an active medication taker, should do the research behind the brand of medicine you’re taking because it gives you the knowledge needed to know the changes going on in your body. Some medication makes you lose weight, gain weight, eat more, eat less, increase your sex drive, decrease your sex drive; all these different factors and changes happening in your life could be behind your medication intake.

With that being said, it’s extremely important to track these side effects because it could really be the reason why your body is feeling the way it does. Not only are you taking note of these effects for yourself, but to also let others know around you that yeah, today’s not a good day because I don’t feel good all of a sudden, and that’s completely normal when you’re on mental health medication, and even most importantly: adjusting to new ones.

While my medication has been working for me, not every medication a person gets for their mental health is going to work for them. Sometimes there needs to be a change in brand or dosage when things get periodically worse, and not all side effects behind these medications are going to be adjustable. Mental health medication could also make your symptoms worse to the point where you have suicidal thoughts and tendencies. It’s only when you must stop taking your medication and see your psychiatrist. Sometimes, it’s the side effect that you really need to be aware of before things get even more severe.

At the end of the day, a lot of the concerns I expressed in my last post about medication have really been either debunked or just untrue. Your health care providers are going to take care of you, and they are going to know what’s best for you to take. No, these people aren’t there to drug you up and make you all loopy, and no – many of the people who take medication don’t necessarily get addicted to their pills. It’s personally helped my life throughout the duration I’ve been on medication and it’s helped me clear up some of the confusion and some of the fog that I was experiencing with my anxiety.

Educate yourself to make the most out of your mental health journey!

Screenshot 2018-11-04 at 1.34.32 AM - Edited

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s